MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY
Model Number GWC-12325LG-FLP
Medical Device Problem Codes Unintended System Motion (1430); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Variance permits numbering sequence to deviate from the definition of a manufacturer report number found in 21 cfr part 803.3 (m)(3), to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that a diamondback 360 precision coronary orbital atherectomy device (oad) and.012-inch viperwire advance coronary guide wire were used for treatment of highly calcified, 80% stenosed, 3.5mm-diameter, non-tortuous lesion in mid left anterior descending artery (lad) via right radial access.The vessel was primary wired with abbott whisper guide wire which was then exchanged with a viperwire.Only two treatments were performed.During the initial treatment, the oad and the viperwire jumped forward together.The physician believes the jump did not cause oad tip contact with the viperwire spring tip.As the physician could not tell if the tip of the viperwire was connected, a second treatment was performed.The oad was removed.A non-abbott micro-guide catheter wire was inserted over the viperwire to exchange the viperwire for the previously used whisper wire.The viperwire was removed.Ex vivo, it was observed the whole viperwire tip from the weld was missing.There was no indication as to why the viperwire fractured as it was advanced smoothly in the main vessel (lad), there was no wire bias, and there was no kink in the viperwire prior to entering the patient.Additionally, there was no difficulty wiring or delivering devices.Angiographic imaging showed the viperwire tip fractured and remained in distal lad.The interventional radiologist was called to assess the event.It was decided the fragment was too small to be snared and was left in place without further intervention.The previously used whisper wire was reinserted.Balloon angioplasty with 3.5mm non-csi/non-abbott ptca dilatation catheter and non-abbott stent placement were performed in mid lad.The physician has concern about potential long-term risk outcomes since the fragment is in the main lad.The patient was stable but was admitted to intensive care unit (icu) for observation.
 
Event or Problem Description
It was reported that a diamondback 360 precision coronary orbital atherectomy device (oad) and.012-inch viperwire advance coronary guide wire were used for treatment of highly calcified, 80% stenosed, 3.5mm-diameter, non-tortuous lesion in mid left anterior descending artery (lad) via right radial access.The vessel was primary wired with abbott whisper guide wire which was then exchanged with a viperwire.Only two treatments were performed.During the initial treatment, the oad and the viperwire jumped forward together.The physician believes the jump did not cause oad tip contact with the viperwire spring tip.As the physician could not tell if the tip of the viperwire was detached, a second treatment was performed.The oad was removed.A non-abbott micro-guide catheter wire was inserted over the viperwire to exchange the viperwire for the previously used whisper wire.The viperwire was removed.Ex vivo, it was observed the whole viperwire tip from the weld was missing.There was no indication as to why the viperwire fractured as it was advanced smoothly in the main vessel (lad), there was no wire bias, and there was no kink in the viperwire prior to entering the patient.Additionally, there was no difficulty wiring or delivering devices.Angiographic imaging showed the viperwire tip fractured and remained in distal lad.The interventional radiologist was called to assess the event.It was decided the fragment was too small to be snared and was left in place without further intervention.The previously used whisper wire was reinserted.Balloon angioplasty with 3.5mm non-csi/non-abbott ptca dilatation catheter and non-abbott stent placement were performed in mid lad.The patient was stable but was admitted to intensive care unit (icu) for observation.The patient was discharged the next day.There was no intention to retrieve the fractured viperwire tip in vivo.The physician has no concerns about potential long-term risk outcomes.
 
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot-specific issue.Based on the information received, the investigation determined that the reported material separation, unintended system movement, foreign body in patient and related serious injury and hospitalization appear to be related to operational context.In this case it is likely that the reported material separation, unintended system movement, foreign body in patient and related serious injury and hospitalization are a result of the patient¿s disease state and/or use techniques employed.Based on the results of the complaint investigation, there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Medical review: the procedure was to perform an orbital atherectomy using the diamondback 360 precision coronary orbital atherectomy device (oad) and.012-inch viperwire advance coronary guide wire for treatment of highly calcified, 80% stenosed, 3.5mm-diameter, non-tortuous lesion in mid lad.During the initial treatment, the oad and the viperwire jumped forward together.The physician believes the jump did not cause oad tip contact with the viperwire spring tip.As the physician could not tell if the tip of the viperwire was connected, a second treatment was performed.The oad was removed.Ex vivo, it was observed the whole viperwire tip from the weld was missing.According to the site, there was no indication as to why the viperwire fractured as it was advanced smoothly in the main vessel (lad), there was no wire bias, and there was no kink in the viperwire prior to entering the patient.The additionally, there was no difficulty wiring or delivering devices.Angiographic imaging showed the viperwire tip fractured and remained in distal lad.The still images provided did confirm that the viperwire tip was fractured and resided in the distal lad but we cannot determine the cause from the images.According to the physician, as he was spinning with the oad he noticed the wire tip had advanced down the lesion but he did not advance the crown over the weld.The physician also mentioned that that the wire was never kinked.Upon further discussion, they decided the fragment was too small to be snared and was left in place without further intervention.The viperwire is a guide wire used in conjunction with the oa device.Wire fractures, especially at the tip, are a potential complication.A fracture of the viperwire could lead to device dislodgement or entrapment both becoming trapped within the vessel, and even vessel perforation.Fractures can occur due to cyclic fatigue from the high rotational speed of the crown, or due to angulation or calcification of the vessel.For this case, the rotational speed was not mentioned.Hence, given all the information provided, this is more related to procedural circumstances and not to the device itself.A retained guide wire tip in the lad can be a complication of percutaneous coronary intervention (pci) procedures.While rare, guide wire fractures and subsequent entrapment can lead to thrombosis, emboli, and even vessel occlusion.Retained guide wire fragments can lead to: thrombosis: formation of a blood clot at the site of the wire fragment, potentially obstructing blood flow.Embolization: the wire fragment or a thrombus dislodging and traveling to other areas, potentially causing ischemia or infarction in other parts of the body.Vessel occlusion: the guide wire fragment directly blocking the vessel, leading to decreased blood flow to the heart muscle.Management typically involves percutaneous retrieval methods, but in some cases, conservative management with follow-up may be considered if the risk of further intervention outweighs the potential benefits.Management of a retained guide wire tip in the lad will depend on the specific situation, including the location of the fragment, the patient's overall health, and the potential risks and benefits of different management strategies.In certain cases, especially if the wire fragment is in a distal part of the vessel or pretty small fragment and the patient is hemodynamically stable with good blood flow and no signs of complications, and the risk of further intervention is high hence physician may decide to leave the fragment in place and monitor for any adverse outcomes as what they did for this case.A guide wire segment retained within the coronary circulation may remain benign for a long time, particularly if they are entrapped within a distal part of the vessel and do not have accompanying total coronary occlusions.Vascular endothelial cell covering over the guide wire fragments may render them immobile and non-thrombogenic.(van gaal wj, porto i, banning ap.Guide wire fracture with retained filament in the lad and aorta.Int j cardiol.2006;112:e9¿e11].Updated: b5, d9, g3, g6, h2, h6.H6: codes 4118, 3233, and 11 no longer apply.

Brand Name
DIAMONDBACK CORONARY
Common Device Name
CATHETER, CORONARY, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key20929305
Report Number3004742232-2024-01026
Device Sequence Number8391283
Product Code MCX
UDI-Device Identifier10852528005183
UDI-Public(01)10852528005183(17)250731(10)8617953
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Exemption NumberGEN2400518
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberGWC-12325LG-FLP
Device Catalogue NumberGWC-12325LG-FLP
Device Lot Number8617953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/26/2024
Supplement Date Received by Manufacturer04/24/2025
Initial Report FDA Received Date12/13/2024
Supplement Report FDA Received Date05/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age79 YR
Patient SexMale
Patient Weight115 KG
Patient EthnicityHispanic
Patient RaceWhite